Opioids

What parents need to know about youth and opioids

As a parent you play a key role in shaping your teen’s attitudes about drugs.

What are opioids?

Opioids are commonly referred to as "pain killers" or "narcotics" and have a number of generic, trade and street names. Opioids can produce a feeling of well-being or euphoria ("high") making them prone to abuse. Other effects of opioids include: slow heart rate, shallow breathing, extreme drowsiness or feeling like you might pass out. Opioids include drugs like heroin, codeine, morphine, hydromorphone, fentanyl, oxycodone and methadone. All opioids (prescription and non-prescription) have a risk of overdose.

What do opioids look like?

Prescription Opioids

Teens believe that prescription drugs are safer because they are prescribed by a doctor. Opioids mixed with street drugs are made to look like prescription medications. Teens think these pills, which are counterfeit, are safe because they believe they have been provided by a doctor or pharmacist.

Fentanyl and equivalents

Fentanyl is an opioid that is 50 to 100 times more potent than morphine. This makes accidental risk of an overdose much higher. A small amount of fentanyl, as small as 2 grains of salt, can be deadly. Fentanyl is being mixed into other street drugs such as cocaine, marijuana, heroin and ecstasy.

Carfentanil is a similar drug to fentanyl but it is even more toxic, about 100 times more toxic than fentanyl. According to Durham Region Police Services, carfentanil has been found circulating in Durham Region and it too is being mixed in with other street drugs like heroin and cocaine.

Overdose

An overdose is a medical emergency. If you suspect or witness an overdose, call 9-1-1, even if naloxone has been administered.

A person who has overdosed on opioids may have one or more of the following signs and symptoms:

Naloxone

Naloxone is a medication that can temporarily reverse an opioid overdose. If used right away naloxone can help a person who has overdosed breathe normally and regain consciousness.

Tips for parents

  1. Talk early - Talk often with your teen about the dangers of misusing opioids.
  2. Never use medication that has not been provided by a physician or pharmacist.
  3. Keep medication locked up and out of sight.
  4. Never share your medication.
  5. If your teen is prescribed pain medication by their doctor or dentist, be sure to monitor their usage at home.
  6. Don't save any unused medication "just in case you may need it someday". Instead take any unused medication to your local pharmacy for safe and free disposal.
  7. Spread the word. Ask your family and friends to put these tips into action in their homes.

Here are some helpful tips you can do if you think your teen may be misusing opioids:

CAMH, Youth and prescription pain killers: What parents need to know 2012

Resources for families

Referrals

Durham Mental Health Services
Provides services to teenagers 16 years of age and up who are dealing with mental health issues and substance abuse.
905-666-0831

Drug & Alcohol Helpline
1-800-565-8603

Frontenac Youth Services
Offers a mental health crisis hot line and school services to youth who are 12 to 18 years of age within Durham Region. This organization also provides substance abuse treatment for youth.
1-877-455-5527 (toll-free)

John Howard Society
Offers one-on-one addiction counseling
Oshawa: 905-579-8482
Ajax: 905-427-8165
Bowmanville: 905-623-6814
Whitby: 905-666-8847

Narcotics Anonymous (Central Lake Ontario Area branch)
Can provide resources on alcohol and other drugs
Helpline: 1-888-811-3887

Ontario Shores Mental Health Sciences
Offers inpatient and outpatient assessment and treatment for mental health concerns
1-877-767-9642 (Access to programs & services)

Pinewood Centre for Addictions
Offers inpatient and outpatient assessment and treatment for mental health concerns

Ajax: 905-683-5950
Bowmanville: 905-697-2746
Oshawa: 905-571-3344
Port Perry: 905-985-4721